Changing to Armour from Levothyroxine

On the advice of my nutritionist, I asked and persuaded my G.P. to switch me from Levo to Armour Thyroid but I've read a few other messages on here now about doing a gradual switch over and even a split dosage.

I have been taking my normal dose of Levo ....50mcg a day because I was unsure how long it would take for the Armour to be obtained by the pharmacy but each grain is 60mg and quite small to halve. My G.P. won't be in surgery till next week now and it's so hard to get an appointment with him to check things. I really want to get started on this soon, as I'm also starting today on Low-Dose Naltrexone, which the pharmacy have sent no leaflet with and I have to look up any tips for taking that too.

I shall be starting on lots of supplements too in the next few days because on top of having Hashimoto's, Type 1 Diabetes and Reflex Syncope, just prior to Christmas, I tested positive for Lyme Disease. Getting the right treatment for Lyme Disease in this country is horrendous as the NHS think a short course of antibiotics solves everything, so alongside my G.P. I have a great nutritionist helping me.

I've scared myself witless researching Lyme Disease because Chronic Lyme is so hard to eradicate once it takes hold.

So, as you can imagine, my brain is in a whirl and I am determined to try everything to reclaim my health, starting with this thyroid med switch.

Has anyone just leapt from Levo to Armour Thyroid on a similar dosage to me, with success?

All positive feedback most welcome.

Wishing all other posters better soon. X

Last edited by

13 Replies

oldestnewest
  • I am pleased for you that you are being prescribed Armour. It's quite straightforward to switch from levo to Armour, or T3. 60mcg of Armour is as you probably know equivalent to around 100mcg of levo but if you get a pill cutter from chemist it's easy to half tablets. or even quarter if need be. One tablet of Armour,usually called 1 grain is around 100mcg of levo so a half is around 50mcg. You can increase armour about every 2 weeks by 1/4 or half.

    stopthethyroidmadness.com/n...

    I've always taken any thyroid meds, and I've tried most of them. in one dose. It makes life easier and you forget you are hypo when you get to the right dose or combination.

  • Thank you for your help, Shaws. On the label of my Armour it says

    1 Grain (60mg) and each tablet contains 38mcg T4 and 9 mcg T3.

    So do you still think it best to cut them or shall I dive in with just one whole grain from the off?

    Also, I intend taking this first thing in the morning, so should I wait an hour before eating and drinking, as I did with plain Levo before?

  • Chocoholic, yes, it's the same for all thyroid meds.

    If I were you I would do one thing at a time ie switch to armour and see how you do for a week or two before starting LDN or you won't be able to identify the culprit if you experience any adverse effects. Ditto when introducing more than one supplement.

  • Oh damn, I just started the LDN before I read your post Clutter. I am taking this to help with what the neurologist and endocrinologist,before he helpfully (!!) discharged me from his care, both said was peripheral neuropathy caused by diabetes. I didn't buy it as I'm a well controlled diabetic and the extreme pain I have has been getting progressively worse since last May and at times I'm walking like a raggy doll but now I believe the Lyme is behind this, which is why the LDN is something I am desperate to try, as the meds the neurologist prescribed did nothing to help me.

    I get where you are coming from with not knowing which might not agree with me but I have to start strong antibiotics soon, which can have bad side effects, which is why I wanted to get these two sorted now.

    It's such a minefield but I hope to report back if I get positive results from the thyroid meds.

    Thanks for your help, Clutter.

  • I have taken (whatever thyroid combi) once daily. You then have a life. Yes, I take on empty stomach and wait. Food can interfere with uptake. Go to the date January 30, 2002 on the following link:-

    web.archive.org/web/2010112...

  • May I ask whereabouts you are in the UK? I'm having a battle to be prescribed Armour and I'm presently onto consultant No.2... Soon to be No.3. Im basically moving around until someone will prescribe it to me.

  • I am in Essex but I currently don't see an endo, as he discharged me from his care when he said my Levo was in range, even though I still felt really ill. He refused to test my T3 and I left my appointment first in tears, then determined to not give up. There is only one G.P. at my practice, whom I have faith in and he listens to patients and said he teaches trainee staff to go by symptoms, not just blood tests, which is why patients all fight to see him. I think he was not entirely happy at the cost of my two 'specials' requests but because my nutritionist had recommended them that helped sway things. Also I've read Lyme can do something to T3 levels, plus I now have to eat gluten and dairy free and Levo contains lactose, I think he felt I had good reasons to switch.

    I feel blessed to have this G.P. and dread him ever leaving as the others seem pretty clueless on all my problems.

    I got the prescriptions through a small Boots and they arrived in just a few days, so I'm guessing it can be obtained through any Boots, once you get a prescription.

    I wish you luck in pushing for what you need wherever you live.

  • Taking LDN? Some folks find that starting off with .5 mgs of LDN works for them... working up to no more than 4.5 mgs. It is recommended that the LDN be taken at night before bed. Some experience sleep disturbances the first few weeks (vivid dreams) until they adjust. To avoid this, some take their LDN in the am and then switch over after a few weeks to nighttime dosing. Others stay with the daytime (am) dosage and do fine.

    My first day on LDN, I forgot to take it in the am as I had intended and took it in the mid-late afternoon. I had the weirdest dream.... I was outside, trying to crawl past this nest of snakes. I noticed an old tarp and decided to throw the tarp over the snakes and hurl myself past them at the same time. Well, I must have thought the bedcovers were the tarp and I hurled them off of me and ended up flinging myself out of bed and onto the floor with a loud thump. My husband sat straight up in the bed asking what was going on. He thought it was hilarious!! Me? Not so much. I wasn't scared or anything... not like a nightmare but boy.. it was vivid. lol. Needless to say, I take the LDN before 9 am now without fail. Taking no chances.

    That was just my experience with LDN. You may do just fine with no problems. Most do.

  • I'm sorry, Phoenix but that did make me chuckle. I took 0.5 as my first dose last night. No problem sleeping and fortunately no bad or vivid dreams for me. I am one for very vivid dreams usually though that often leave my hubby sat up startled or laughing loudly. Last week I woke myself up by shouting out loudly 'Now pack it in or I'll stop your potcket money!' No children at home now, so not sure where that came from but hubby thought it was hilarious!

  • Now you made me chuckle, chocoholic... way too funny. LOL At least we give our husbands something to talk about, huh?

    I am so glad that it went well for you with the LDN. I hope you see some real improvements in short order. You might also ck out a product called Lauricidin. Do your own homework/research on this. As someone else suggested, it is probably prudent to add things to your protocol in a measured way so you will know what does and does not agree with you and to know which product is the offender (if any).

    Keep a log maybe?

    I am in the US and often find when looking up a product on Amazon UK to see if it is something available in the UK , there may be few reviews whereas there may be a lot of (hundreds sometimes) reviews on the Amazon USA site for the same, identical product. Just google/search Amazon USA if that is of interest to you.

  • Thanks for the tip. I will do that when I get a mo'.

    I wish you well.

  • Have you had B12 levels checked also. Low levels can cause peripheral neuropathy.

  • Yes, I had several months on IV injections for B12. Had to fight for them mightily but sadly they did nothing to ease my leg pain.

You may also like...